Hail, Johnson
- When
- July 20, 1:00 PM MST
- Where
- Johnson County, 1.81 mi S of Saddlestring
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.454, -106.886
Hail the size of quarters fell in Saddlestring.
Upslope flow behind a cold front combined with a favorable wind environment helped to generate strong to severe thunderstorms in Fremont and Johnson counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
Upslope flow behind a cold front combined with a favorable wind environment helped to generate strong to severe thunderstorms in Fremont and Johnson counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 20, 2:08 AM MST, 10 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 308 AM MDT MON JUL 20 2009 .SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY PERSIST THROUGH SUNRISE THIS MORNING AS INSTABILITY AND MOISTURE CONTINUE TO SUPPORT CONVECTION...ESPECIALLY OVER THE NORTH HALF OF THE CWA BETWEEN SUNDAYS VORT MAX AND TODAYS TROUGH AXIS DUE TO TRACK ACROSS CENTRAL WY BY 18Z TODAY. ONE OUTFLOW THAT APPROACHED THE RIVERTON RADAR EARLIER THIS EVENING THAT EMERGED FROM ONE OF THIS EVENINGS STORMS APPROACHED FROM THE WEST BUT HAD EASTERLY WINDS BEHIND IT...PERHAPS THE EASTBOUND LEADING EDGE OF THE BACK SIDE OF AN OUTFLOW. AN ASSOCIATED COLD FRONT WILL AID IN SURFACE CONVERGENCE THROUGH THIS TIME FRAME EAST OF THE DIVIDE. THE FRONT WILL PUSH THROUGH SWEETWATER COUNTY BY THIS AFTERNOON BEFORE THE POST FRONTAL WINDS CHANNEL TOWARD THE NORTHWEST THROUGH THE UPPER GREEN RIVER BASIN BY TUESDAY. MOISTURE WILL BE PREVALENT BEHIND THE FRONT TODAY EAST OF THE DIVIDE ALONG WITH LIFTED INDICES OF MINUS 2. THE BEST CHANCE OF ANY THUNDERSTORMS THIS AFTERNOON WILL LIKELY BE OVER THE OWL CREEK AND BIG HORN MTNS AS WELL AS ACROSS NORTHERN NATRONA COUNTY. WITH WASHAKIE NEEDLES A POPULAR BREEDING GROUND FOR THUNDERSTORMS AND WITH THE BOUNDARY OF MORE INSTABILITY TO THE EAST OF THERE...EXPECT THAT SEVERAL STORMS WILL FORM IN THAT AREA AND WILL PROPAGATE EAST SOUTHEAST ACROSS THE OWL CREEK MTNS AND INTO NORTHERN NATRONA COUNTY. EXPECT ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING CONVECTION TUESDAY AND WEDNESDAY AFTERNOON AND EVENING ACROSS THE CWA WITH THE HIGHEST CAPES IN NW WY AND THE LOWEST LIFTED INDICES OF -1 TO -2 IN THE EAST AND SOUTHEAST. THE BEST CHANCE FOR STORMS TUESDAY WILL LIKELY BE OVER CENTRAL AND NW WY. THE RIDGE SHOULD BE OVERHEAD BY LATE WEDNESDAY NIGHT WITH TEMPS WARMING TO THE LOW 90S IN SOME OF THE LOWER ELEVATIONS BY WEDNESDAY WHEN H7 TEMPS RECOVER TO 19C OVER WEST CENTRAL WY. .LONG TERM...THURSDAY THROUGH MONDAY ANOTHER SURGE OF MONSOONAL MOISTURE APPEARS POISED TO MOVE UP FROM THE SOUTH THURSDAY NIGHT OR FRIDAY. THE ECMWF LINGERS THIS MONSOONAL FLOW THROUGH SATURDAY BEFORE UPPER RIDGE RETROGRADES AND THE NW FLOW TAKES OVER. THE GFS DEVELOPS THE NW FLOW FRIDAY NIGHT ALREADY AS A STRONG SHORTWAVE MOVES THROUGH THE NRN HIGH PLAINS. FORECAST WAS ALREADY WEIGHTED TOWARDS THE ECMWF SO MINIMAL CHANGES WERE MADE. THE ECMWF SHOWS MORE MOISTURE IN THIS NW FLOW INTO EARLY NEXT WEEK WITH AT LEAST ISOLATED STORMS DEVELOPING EACH DAY. WITH POTENTIAL NW MID LEVEL FLOW AND ELY LOW LEVEL FLOW...IDEA OF AT LEAST ISOLD STORMS SEEMS GOOD FOR NOW. THIS TYPE OF FLOW CAN BE A VERY ACTIVE PATTERN DEPENDING ON ITS EVOLUTION AND THE EVENTUAL THERMODYNAMIC PROFILE. WILL ADJUST WITH TIME AS THE PATTERN BECOMES MORE EVIDENT. THE GFS IS MUCH COOLER OVER THE WEEKEND WITH ITS VIGOROUS SHORTWAVE MOVING THROUGH. THE FORECAST IS STRONGLY LEANING TOWARDS THE ECMWF SOLUTION FOR NOW WITH HIGHS REMAINING IN THE 80S EAST OF THE DIVIDE. THE GFS IS SHOWING H7 TEMPS DROPPING AS LOW AS 2C IN NERN JOHNSON COUNTY AND 6C IN THE NRN WIND RIVER BASIN SATURDAY WITH ONLY SLIGHT MODERATION ON SUNDAY. WILL GIVE THIS ALL A LOOK ONCE MORE TONIGHT. && .AVIATION... A STATIONARY FRONTAL BOUNDARY ALONG THE EAST SLOPES OF THE DIVIDE WILL BE THE FOCUS FOR AFTERNOON AND EVENING CONVECTION THIS AFTERNOON AND EVENING. ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BTWN KCOD-KLND 18Z-20Z AND MOVE SOUTHEAST WITH THE BEST INSTABILITY BETWEEN KRIW-KCPR. THE STRONGER STORMS WITH SMALL HAIL...HEAVY DOWNPOURS AND LOCAL MVFR CONDITIONS ARE EXPECTED PRIMARILY ALONG THIS KRIW-KCPR ROUTE 21Z-04Z. DRIER CONDITIONS WILL PREVAIL WEST OF THE DIVIDE WITH FEW150-200 MSL AND A PREVAILING AFTERNOON WEST NORTHWEST SFC WND AT 10-20KTS. && .FIRE WEATHER... EXPECT COOLER WEATHER TODAY...ESPECIALLY EAST OF THE DIVIDE BEHIND A COLD FRONT. THERE WILL REMAIN A CHANCE OF LATE DAY SHOWERS AND THUNDERSTORMS MAINLY EAST OF THE DIVIDE...NORTH AND EAST OF THE FRONT TODAY. EXPECT A WARMING AND DRYING TREND THROUGH MID WEEK ALONG WITH A THREAT OF A FEW LATE DAY THUNDERSTORMS. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...LIPSON LONG TERM...SKRBAC AVIATION...AEM FIRE WEATHER...LIPSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1103 AM MDT MON JUL 20 2009 WYZ001>020-022>030-211300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1103 AM MDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED OVER WYOMING MAINLY EAST OF THE DIVIDE TODAY...MAINLY DURING THE AFTERNOON AND EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING BRIEF MODERATE TO HEAVY RAIN...SMALL HAIL AND 30 TO 40 MPH WINDS. A FEW STRONGER STORMS ACROSS NATRONA AND JOHNSON COUNTIES COULD PRODUCE SEVERE WIND GUSTS AND LARGE HAIL THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ISOLATED LATE DAY THUNDERSTORMS ARE EXPECTED EACH DAY. MOISTURE LEVELS MAY INCREASE FRIDAY AND SATURDAY LEADING TO A BETTER CHANCE OF THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT ANY RAINFALL AND WIND GUSTS IN EXCESS OF 40 MPH. THANK YOU. TEAM RIVERTON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
133 PM MDT MON JUL 20 2009
WYZ009>011-202015-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-SOUTHEAST
JOHNSON COUNTY-
133 PM MDT MON JUL 20 2009
...SIGNIFICANT WEATHER ADVISORY FOR JOHNSON COUNTY UNTIL 215 PM
MDT...
AT 131 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SADDLESTRING...OR 13 MILES NORTHWEST OF
BUFFALO...MOVING SOUTHEAST AT 25 MPH.
PEA SIZE HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 45 MPH ARE
POSSIBLE WITH THIS STORM.
RESIDENTS IN NORTHERN JOHNSON COUNTY...INCLUDING THE LOCATIONS OF
SADDLESTRING AND BUFFALO...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. BE PREPARED TO TAKE APPROPRIATE ACTION AND MOVE INDOORS AS
THIS STORM APPROACHES.
THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 284 AND
299.
THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 45 AND
69.
MOTORISTS ON U.S. HIGHWAY 16 WEST OF BUFFALO TO MILE MARKER 80 WILL
ALSO BE IMPACTED BY THIS STORM.
REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.
LAT...LON 4423 10645 4408 10673 4449 10709 4457 10693
4457 10686
TIME...MOT...LOC 1932Z 323DEG 21KT 4447 10691
JONESThe Riverton/Lander radar (KRIW), 200 km away, was scanning. The volume nearest the first event began at 19:58 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail the size of quarters fell in Saddlestring.
Hail up to the size of nickels covered portions of U.S. Highway 16 and Interstate 25 to a depth of three to four inches. The combination of rain and hail caused one rancher to lose his hay crop on Upper French Creek Road.
Cottonwood trees as tall as 60 feet were reported down in Saddlestring.
Dime to nickel sized hail fell southeast of Buffalo. A peak wind of 54 mph and 1.20 inches of rain also occurred.
Hail up to nickel size fell in a swath from northwest of Lander to near Red Canyon. The hail covered the ground southeast of Lander near Lyons Valley Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173297, 173299, 173300, 173293, 173309.